Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 202, NWS Wichita, KS

August 4, 2005Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 4, 2005, 6:48 PM CDT for Kingman County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2005, 6:48 PM CDT (23:48 UTC)
Expired
Aug 4, 2005, 7:19 PM CDT
In force
31 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Kingman County, KS

The radar

The Wichita radar (KICT), 46 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2005-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2005-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1430 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1528 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 042347
SVRICT
KSC095-050030-
/O.NEW.KICT.SV.W.0202.050804T2348Z-050805T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
648 PM CDT THU AUG 4 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 730 PM CDT.

* AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR NORWICH...OR ABOUT 20 MILES NORTH OF
  ANTHONY...MOVING WEST AT 5 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  NORWICH

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3739 9780 3752 9780 3751 9802 3739 9804

$$

JAKUB
2 follow-up statements
000 
WWUS53 KICT 050008
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
706 PM CDT THU AUG 4 2005

KSC095-050030-
/O.CON.KICT.SV.W.0202.000000T0000Z-050805T0030Z/
KINGMAN KS-
706 PM CDT THU AUG 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHEASTERN KINGMAN
COUNTY UNTIL 730 PM CDT...

AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE 
SIZE OF QUARTERS.  THIS STORM WAS LOCATED 2 MILES SOUTHWEST OF 
NORWICH...OR 19 MILES SOUTHEAST OF KINGMAN...THIS STORM WAS NEARLY 
STATIONARY..

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF 
SOUTHEASTERN KINGMAN COUNTY.

LAT...LON 3739 9780 3752 9780 3751 9802 3739 9804

$$

JAKUB
000 
WWUS53 KICT 050019
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
719 PM CDT THU AUG 4 2005

KSC095-050029-
/O.CAN.KICT.SV.W.0202.000000T0000Z-050805T0030Z/
KINGMAN KS-
719 PM CDT THU AUG 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KINGMAN COUNTY
HAS BEEN CANCELLED...

AT 717 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED...AND NO LONGER 
POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3739 9780 3752 9780 3751 9802 3739 9804

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:28 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 4, 3:28 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
328 PM CDT THU AUG 4 2005

.DISCUSSION...
CURRENT FORECAST CHALLENGES REMAIN PRECIPITATION POTENTIAL, CLOUD
COVER AND TEMPERATURES IN ASSOCIATION WITH COLD FRONT MOVING THROUGH
OUR AREA.

TONIGHT:
COLD FRONT AS OF 19Z DRAPED ACROSS CENTRAL KANSAS IN BETWEEN SALINA
AND WICHITA AND ONLY SAGGING SOUTHWARD THIS AFTERNOON WITH
NORTHEASTERLY WINDS BEHIND THE FRONT. FRONT STILL PROGGED TO MOVE
SLOWLY SOUTHWARD THROUGH SOUTH CENTRAL AND SOUTHEAST KANSAS TONIGHT
AS UPPER TROF SWEEPS ACROSS NORTHERN PLAINS. SO FAR, CONVECTION
RATHER ISOLATED AND RANDOM ALONG/SOUTH OF FRONT AS A RESULT OF WEAK
CONVERGENCE ON FRONT AND LITTLE TO NO CAP. ANOTHER LINE OF
CONVECTION VISIBLE FROM NORTHWEST KS TO SOUTHEAST NEBRASKA ALONG MID
LEVEL FRONTAL ZONE. WITH UPPER SUPPORT AND LOW-LEVEL CONVERGENCE
WEAK TONIGHT, WILL KEEP POPS IN CHANCE CATEGORY, ALTHOUGH CONCERNED
CONVECTION MAY DIMINISH OR DISSIPATE AROUND SUNSET. WINDS ALOFT ARE
WEAK, NEVERTHELESS WITH STRONG INSTABILITY DURING PEAK HEATING HOURS
ALONG WITH HIGH PRECIPITABLE WATER AND STEEP LAPSE RATES, COULD HAVE
ONE OR TWO WET MICROBURSTS ALONG/SOUTH OF THE FRONT INTO EARLY
EVENING. SOME COOLER AIR SHOULD GRADUALLY ADVECT INTO THE AREA
OVERNIGHT, ALTHOUGH CLOUDS WILL KEEP THIS IN CHECK.

FRIDAY-FRIDAY NIGHT:
FRONTAL BOUNDARY WILL CONTINUE TO SLOWLY SINK SOUTHWARD OUT OF
SOUTHERN KANSAS, WITH SLIGHTLY DRIER AIR ADVECTING INTO THE AREA,
ESPECIALLY CENTRAL KANSAS IN CLOSER PROXIMITY TO SURFACE RIDGE AXIS.
ANY LINGERING SHOWERS SHOULD THEREFORE END FROM NORTH TO SOUTH
ACROSS THE AREA, AND THEREFORE SCALED BACK ON POPS. PARTIAL SUN
EXPECTED BY AFTERNOON. THEREFORE CURRENT FORECAST HIGHS IN LOWER-MID
80S LOOK VERY REASONABLE.

SATURDAY-SUNDAY:
THE PATTERN WILL FEATURE WEAK WEST-NORTHWESTERLY FLOW ALOFT WITH
LOW-LEVEL FLOW ATTEMPTING TO BECOME WEAK SOUTHEASTERLY. THE GFS
SHOWS A LITTLE MORE POTENTIAL FOR WEAK DISTURBANCES EMBEDDED IN THIS
FLOW COMPARED TO THE 12Z ETA. CURRENT FORECAST HAS SOME LOW CHANCES
FOR THUNDER IN THE SOUTHEAST COUNTIES, BUT NOT CONFIDENT ENOUGH TO
EXPAND AREAL COVERAGE THIS FAR OUT. HOPEFULLY, LATER MODEL RUNS WILL
SHED MORE LIGHT ON CONVECTION POTENTIAL THIS WEEKEND. VERY GRADUAL
WARMING EXPECTED THROUGHOUT WEEKEND PER LATEST FORECAST.

MONDAY-THURSDAY:
MEDIUM RANGE MODEL GUIDANCE STILL SHOWS LOTS OF SPREAD IN THE
ENSEMBLE DATA, AND RUN TO RUN CONTINUITY ISSUES, ESPECIALLY THE GFS.
AS A RESULT, DO NOT REALLY HAVE A MODEL FAVORITE TODAY. THEREFORE,
PROBABLY BEST TO NOT MAKE SIGNIFICANT CHANGES TO THE GOING
FORECAST OF ABOVE NORMAL TEMPERATURES AND DRY CONDITIONS DURING THIS
PERIOD.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CARUSO
Hazardous weather outlook, Aug 4, 3:55 PM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
355 PM CDT THU AUG 4 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-051200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
355 PM CDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR INTO THIS EVENING, BEFORE
DIMINISHING OVERNIGHT. ALTHOUGH ORGANIZED SEVERE WEATHER IS NOT
EXPECTED, AN ISOLATED PULSE SEVERE THUNDERSTORM IS POSSIBLE THROUGH
ABOUT 7 PM, WITH DAMAGING WINDS AND INTENSE DOWNPOURS AS THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY, POST-FRONTAL SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS ARE
POSSIBLE ACROSS PRIMARILY SOUTH-CENTRAL AND SOUTHEAST KANSAS.

IN ADDITION, THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN SOUTHEAST
KANSAS SATURDAY NIGHT THROUGH SUNDAY. HOWEVER, SEVERE WEATHER IS NOT
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

ES/ADK/JMC

In the hours before

Special weather statement, Aug 4, 5:39 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
539 PM CDT THU AUG 4 2005

KSZ091-042315-
HARPER-
539 PM CDT THU AUG 4 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHEAST HARPER COUNTY...

AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 2 MILES EAST OF HARPER...OR 9 MILES NORTHEAST OF
ANTHONY...THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL...HEAVY RAINFALL AND WINDS TO 50 MPH ARE POSSIBLE
WITH THIS STORM.

JAKUB
Special weather statement, Aug 4, 5:56 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
556 PM CDT THU AUG 4 2005

KSZ083-042345-
SEDGWICK-
556 PM CDT THU AUG 4 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SEDGWICK COUNTY...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF CLEARWATER...OR 10 MILES
SOUTHWEST OF DOWNTOWN WICHITA...THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL...HEAVY RAINFALL AND WINDS TO 50 MPH ARE POSSIBLE
WITH THIS STORM.

JAKUB
Special weather statement, Aug 4, 5:59 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
559 PM CDT THU AUG 4 2005

KSZ092-042345-
SUMNER-
559 PM CDT THU AUG 4 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST SUMNER COUNTY...

AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CONWAY SPRINGS...OR 21 MILES NORTHWEST OF
WELLINGTON...THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

JAKUB
Special weather statement, Aug 4, 6:16 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
616 PM CDT THU AUG 4 2005

KSZ052-050000-
MARION-
616 PM CDT THU AUG 4 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MARION COUNTY...

AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF FLORENCE...OR 10 MILES SOUTH
OF MARION...THIS STORM WAS NEARLY STATIONARY.

PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL AND WINDS TO 50 MPH ARE
POSSIBLE WITH THIS STORM.

JAKUB
Local storm report, Aug 4, 6:32 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
632 PM CDT THU AUG 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      5 S HILLSBORO           38.28N 97.20W
08/04/2005                   MARION             KS   LAW ENFORCEMENT

            WATER REPORTED OVER THE ROAD AT INDIGO AND 140TH. THE
            ROAD HAS BEEN CLOSED.

&&

BRW
Special weather statement, Aug 4, 6:42 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
642 PM CDT THU AUG 4 2005

KSZ082-050030-
KINGMAN-
642 PM CDT THU AUG 4 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KINGMAN COUNTY...

AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF NORWICH...OR 18 MILES
SOUTHEAST OF KINGMAN. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL...HEAVY RAINFALL AND WINDS TO 50 MPH ARE POSSIBLE
WITH THIS STORM.

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:27 PM CDTFlash Flood WarningICTMarion3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.